Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Lubbock, TX

May 3, 2001Cochran County, Texas

NWS Lubbock, TX issued this flash flood warning at May 3, 2001, 6:20 PM CDT for Cochran County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2001, 6:20 PM CDT (23:20 UTC)
Expired
May 3, 2001, 9:15 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cochran County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 032323
FFWLBB
TXC079-040215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHRAN COUNTY IN NORTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER NORTHWESTERN COCHRAN COUNTY...FROM 5 TO 10 MILES WEST OF 
  MORTON TO 5 MILES NORTH OF MORTON. THIS STORM WAS NEARLY STATIONARY
  AND HAS LIKELY PRODUCED 3 TO 4 INCHES OF RAINFALL BETWEEN 430 PM   
  AND 615 PM. THE COCHRAN COUNTY SHERIFFS DEPARTMENT REPORTED WATER  
  OVER THE ROAD ON HIGHWAY 596 IN NORTHWESTERN COCHRAN COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3382 10303 3382 10282 3370 10282 3367 10303

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:00 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 3, 2:00 PM CDT, 4 hours 20 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU MAY 3 2001

STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH
NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN
NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER
LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE
FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS
WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL
MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0
INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE
EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO
THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY
BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL
SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS
HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW
TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW
BACKS AND INCREASES AFTER 00Z AS IS PROGGED.

STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME
OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH
STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE
MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING
PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION
NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO
ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO
FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER
DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY
BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO
MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE
CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR
SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY
SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY.

.EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF
THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND
INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS
ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH
BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW
FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE
THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT
SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH
TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW.

FRIONA     50/74/49/79  5541
TULIA      50/75/50/81  6651
CHILDRESS  61/76/57/80  8765
BROWNFIELD 53/80/55/82  5544
LUBBOCK    55/78/55/80  7654
ASPERMONT  63/78/60/80  8765

.LUB...NONE.

JAMES

In the hours before

Local storm report, May 3, 2:33 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
233 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    DIMMITT                   TX   .75 INCH HAIL
05/03/01   CASTRO                         REPORTED JUST SOUTH
                                          OF DIMMITT BY LAW
                                          ENFORCEMENT.

ST
Local storm report, May 3, 3:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    10 W TULIA                TX   1 INCH HAIL
05/03/01   SWISHER                        REPORTED BY LAW
                                          ENFORCEMENT AND
                                          SPOTTERS.

0310 PM    1 W TULIA                 TX   .75 INCH HAIL
05/03/01   SWISHER                        REPORTED BY SPOTTERS.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTSevere Thunderstorm WarningLUBCrosby48 min
May 2, 7:30 PM CDTTornado WarningLUBChildress45 min
May 2, 7:47 PM CDTSevere Thunderstorm WarningLUBMotley43 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza40 min
May 2, 8:24 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle51 min
May 3, 1:36 PM CDTSevere Thunderstorm WarningLUBCastro39 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningLUBCastro30 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningLUBSwisher52 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningLUBSwisher45 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 4:56 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran49 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum49 min
May 3, 5:18 PM CDTTornado WarningLUBCochran27 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
May 3, 5:46 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 5:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min
May 3, 6:02 PM CDTSevere Thunderstorm WarningLUBTerry43 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran48 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 6:47 PM CDTSevere Thunderstorm WarningLUBCastro28 min
May 3, 6:50 PM CDTSevere Thunderstorm WarningLUBLamb40 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningLUBHockley33 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.